Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Paducah, KY

May 10, 2004McLean County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2004, 9:26 PM CDT for McLean County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 9:26 PM CDT (02:26 UTC)
Expired
May 10, 2004, 10:00 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County McLean County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KPAH 110226
SVRPAH
KYC149-110300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
926 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN NORTHWEST KENTUCKY

* UNTIL 1000 PM CDT

* AT 926 PM CDT...COUNTY OFFICIALS REPORTED A SEVERE THUNDERSTORM
  OVER LIVERMORE...OR ABOUT 8 MILES SOUTHEAST OF CALHOUN...MOVING
  NORTHEAST AT 15 MPH. THE STORM WAS PRODUCING NICKEL SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE ISLAND AND LIVERMORE

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3747 8728 3742 8715 3757 8705 3759 8718

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 10, 2:40 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT MON MAY 10 2004

.DISCUSSION...

LATEST KPAH 88D SHOWS CONVECTION FIRING IN DIURNALLY DESTABILIZING
ATMOSPHERE...ESP IN TOPOGRAPHICALLY FAVORABLE CROWLEYS RIDGE AREA.
VISIBLE IMAGERY SHOWS BEST MOISTURE CONVERGENCE IN LAPS DEPICTED
MOST UNSTABLE/MOIST TONGUE INTO SEMO BOOTHEEL. HOWEVER...PER
SWODY1...GEN RISK TSMS ARE MAINLY WHAT IS EXPECTED OF THE DIURNAL
AND WAA VARIETY...WITH OTHER ENVIRONMENTAL ENHANCERS NOT EVIDENT TO
SUPPORT THE LONGER LIVED UPDRAFTS FOR SUSTAINED SVR WX. THAT
SAID...THERE IS ENOUGH WAA AND INSTABILITY THAT MODELS DRAG EVEN
PAST DIURNALLY FAVORABLE TIME INTO THE NIGHT THAT WE WL RETAIN AT
LEAST A MENTIONABLE POP THRU TONIGHT.

THE MID TERM FORECAST STRATEGY WL REMAIN THE SAME WITH THE 12Z
MODELS NOT OFFERING A CLEAR DIRECTION BEYOND THEIR PREVIOUS
SOLUTIONS...IE MAINTAINING A NEAR DAILY CHC POP THRU THE WEEK. NEW
MODELS STILL SPIKING POPS THU AND FRI AS FRONT APPROACHES...SO WELL
KEEP THIS PERSISTENCE STRATEGY GOING TOO.

EXTENDED RANGE MRF FLIP-FLOPS AGAIN...NOW BRINGING AFOREMENTIONED FRONT
THRU NEXT WEEKEND...ALTHOUGH HINTING AT A STALL IN SRN CWA OR JUST
TO THE SOUTH. THEREFORE WE WL HEDGE THE FORECAST IN THAT
DIRECTION...BUT W/SUCH LOW CONFIDENCE WE WL ONLY TAKE A STEP
APPROACH AND DEFINITELY NOT BUY IT ALL THE WAY YET.

RELATIVE TO MOS AND TEMPS...WE WL REMAIN BLO MOS OUTPUT POPS THIS
WEEK...AND THEREFORE HAVE A GREATER DIURNAL TEMP RANGE. THEN THIS
WEEKEND...WE ONLY STEP IN THE DIRECTION OF THE NEWEST MRF...SO WELL
LIKEWISE DIFFER JUST A FEW ACCORDINGLY ON TEMPS AND POPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

HUMPHREY
Hazardous weather outlook, May 10, 3:52 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT MON MAY 10 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
352 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
OVER THE ENTIRE FOUR STATE AREA. LATE THIS AFTERNOON AND EARLY THIS
EVENING...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY
SOUTHEAST MISSOURI. THE PRIMARY HAZARD WILL BE MARGINALLY SEVERE
HAIL...AND LOCAL WIND GUSTS TO 60 MPH. IN ADDITION...THE RELATIVELY
SLOW MOVEMENT OF THE STORMS MAY RESULT IN LOCALLY HEAVY RAIN.
OVERNIGHT...THE MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS NEARLY EACH DAY. THE BEST CHANCE
OF THUNDERSTORMS WILL BE THURSDAY AND FRIDAY...WHEN AN APPROACHING
FRONTAL BOUNDARY MAY HELP FOCUS CONVECTIVE ACTIVITY. ALSO...THE DAILY
CHANCE WILL BE MAXIMIZED DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...WHEN THE PEAK HEATING OF THE DAY MAY HELP INITIATE
CONVECTION.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED IN SOUTHEAST MISSOURI THIS
EVENING.

In the hours before

Special weather statement, May 10, 4:45 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT MON MAY 10 2004

MOZ110>112-114-102215-
MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
445 PM CDT MON MAY 10 2004

AT 445 PM...PADUCAH DOPPLER RADAR DETECTED A STRONG THUNDERSTORM
JUST NORTHWEST OF NEW MADRID AND THE LILBOURN AREA...MOVING NORTHEAST
AT 20 MPH. THE STORM SHOULD PASS JUST NORTH OF NEW MADRID THROUGH 515
PM. THE STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND
GUSTS 30 TO 40 MPH.
Special weather statement, May 10, 5:43 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
543 PM CDT MON MAY 10 2004

KYZ001-002-006-102320-
FULTON KY-GRAVES KY-HICKMAN KY-
543 PM CDT MON MAY 10 2004

AT 543 PM...PADUCAH DOPPLER RADAR DETECTED A STRONG THUNDERSTORM
CLUSTER JUST SOUTHWEST OF FULTON KENTUCKY. THE STORMS WERE MOVING
NORTHEAST AT 20 MPH. AS THE STORMS PASS THROUGH THE FULTON AREA
THROUGH 620 PM...VERY HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE
EXPECTED. THE STORMS MAY ALSO PRODUCE SMALL HAIL...AND GUSTY WIND.
Special weather statement, May 10, 6:22 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT MON MAY 10 2004

MOZ100-110010-
WAYNE MO-
622 PM CDT MON MAY 10 2004

AT 622 PM...PADUCAH DOPPLER RADAR DETECTED A RAPIDLY INTENSIFYING
THUNDERSTORM OVER SOUTHERN WAYNE COUNTY MISSOURI...JUST EAST OF
WILLIAMSVILLE. THE STORM WAS MOVING NORTHEAST AT 20 MPH. THE
STRONGEST PART OF THIS STORM WILL PASS OVER THE WESTERN PART OF
LAKE WAPPAPELLO BETWEEN 625 PM AND 640 PM...AND MAY PRODUCE UP TO 1/2
INCH DIAMETER HAIL...AND GUSTY WINDS. IT WILL PRODUCE DANGEROUS
LIGHTNING AND VERY HEAVY RAIN. THE STORM SHOULD PASS NEAR OR JUST
EAST OF GREENVILLE THROUGH 650 PM.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.